See What HealthDay Can Do For You
Contact Us

Probiotics Can Prevent Antibiotic-Associated Diarrhea

Also may reduce diarrhea, colitis from Clostridium difficile disease

FRIDAY, April 14 (HealthDay News) -- The use of probiotics can reduce the risk of antibiotic-associated diarrhea and Clostridium difficile disease, according to a meta-analysis published in the April issue of the American Journal of Gastroenterology.

Lynne V. McFarland, Ph.D., from the Veterans Administration Puget Sound Health Care System and the University of Washington, both in Seattle, searched a number of scientific and clinical trial databases for randomized, controlled trials conducted between 1977 and 2005 that compared the efficacy of probiotics for the prevention of antibiotic-associated diarrhea and treatment of C. difficile disease.

McFarland found 31 trials including a total of 3,164 subjects that met various inclusion and exclusion criteria. The combined data from 25 trials showed that probiotics reduced the relative risk of antibiotic-associated diarrhea by 58 percent, and compiled data from six studies showed that probiotics reduced the risk of C. difficile disease by 41 percent.

"A variety of different types of probiotics show promise as effective therapies for these two diseases," McFarland wrote. "Using meta-analyses, three types of probiotics (Saccharomyces boulardii, Lactobacillus rhamnosus GG, and probiotic mixtures) significantly reduced the development of antibiotic-associated diarrhea. Only S. boulardii was effective for C. difficile disease."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing